Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 97, NWS Cheyenne, WY

June 19, 2018Carbon County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 19, 2018, 12:00 PM MDT for Carbon County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 12:00 PM MDT (18:00 UTC)
Expired
Jun 19, 2018, 12:45 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Carbon County, WY

The radar

The Riverton/Lander radar (KRIW), 157 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

250 
WUUS55 KCYS 191800
SVRCYS
WYC007-191845-
/O.NEW.KCYS.SV.W.0097.180619T1800Z-180619T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1200 PM MDT TUE JUN 19 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  North central Carbon County in south central Wyoming...

* Until 1245 PM MDT.

* At 1158 AM MDT...a severe thunderstorm was located near Seminoe 
  Dam, or 33 miles northeast of Rawlins, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central Carbon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4243 10686 4243 10670 4229 10657 4213 10696
      4227 10708
TIME...MOT...LOC 1758Z 235DEG 19KT 4224 10697 

HAIL...1.00IN
WIND...60MPH
 
$$

Cox
2 follow-up statements
319 
WWUS55 KCYS 191815
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1215 PM MDT TUE JUN 19 2018

WYC007-191845-
/O.CON.KCYS.SV.W.0097.000000T0000Z-180619T1845Z/
Carbon WY-
1215 PM MDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MDT
FOR NORTHERN CARBON COUNTY...

At 1215 PM MDT...a severe thunderstorm was located 9 miles north of 
Seminoe Dam, or 39 miles northeast of Rawlins, moving northeast at 
20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Carbon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4243 10686 4243 10670 4229 10657 4213 10696
      4227 10703
TIME...MOT...LOC 1815Z 235DEG 19KT 4229 10687 

HAIL...1.00IN
WIND...60MPH
 
$$

Cox
585 
WWUS55 KCYS 191838
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1238 PM MDT TUE JUN 19 2018

WYC007-191848-
/O.EXP.KCYS.SV.W.0097.000000T0000Z-180619T1845Z/
Carbon WY-
1238 PM MDT TUE JUN 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CARBON COUNTY WILL
EXPIRE AT 1245 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.

LAT...LON 4243 10686 4243 10670 4229 10657 4213 10696
      4227 10703
TIME...MOT...LOC 1838Z 235DEG 19KT 4235 10676 

$$

Cox

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:53 AM MDT, 7 minutes earlier.

Area forecast discussion, Jun 19, 11:53 AM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1153 AM MDT Tue Jun 19 2018

.SHORT TERM...(Today - Wednesday Night)
Issued at 406 AM MDT Tue Jun 19 2018

A vigorous, albeit very slow moving upper-level trough remains the
main story in the near-term. This is due to a persistent rex block
over western N. America, which has led to a rather stagnant upper-
level pattern over the last several days. As such, perhaps it will
be no surprise to say our primary concerns revolve around a threat
for severe thunderstorms and possible flash flooding. Activity has
not been particularly widespread over the last few hours, but very
strong forcing aloft has supported at least isolated thunderstorms
through the night.

The overall degree of forcing will only increase over the next few
hours, so expect convection to increase in coverage/intensity from
W-E through the day in response to a lead short wave and attendant
inverted surface trough tracking across the area. Excellent linear
forcing today with strong unidirectional flow aloft, so definitely
would expect to see more line segments than discrete cells. Recent
CAM guidance also suggests a rapid evolution into a linear complex
of some sort, which could become strong to severe along & E of the
Laramie Range. Organized storms are likely today with robust 0-6km
shear approaching 50 knots. Instability will depend greatly on how
quickly fog/low stratus erodes today, but moisture availability is
certainly not a problem w/ dew points averaging in the 50s along &
east of the Laramie Range. There is potential for CAPEs of 1500 to
2000 J/kg today, but whether or not that will be realized is going
to be difficult to tell for a few hours yet. Nonetheless, we would
expect to see organized linear segments with embedded mesocyclones
capable of producing severe hail and winds. A threat for a tornado
cannot be entirely ruled out with good low-level directional shear
in place, but generally expect storms to be outflow dominant. Some
risk for flash flooding may also exist as storms may produce quite
heavy rainfall on saturated ground, so will continue the inherited
Flash Flood Watch through Wednesday.

The main trough axis will finally shift east on Wednesday, but the
risk for showers/thunderstorms will linger given instability under
the mid-level cold pool & some trailing impulses aloft. The threat
for severe weather should not be all that high, w/ somewhat weaker
wind profiles and daytime high temperatures only in the 60s likely
limiting instability.

.LONG TERM...(Thursday - Monday)
Issued at 406 AM MDT Tue Jun 19 2018

Warmer conditions should arrive on Thursday as upper-level ridging
develops over the central Rockies, along with little/no chance for
precipitation. Unfortunately, this appears to be short lived given
both the GFS & ECMWF suggesting a series of mid-level disturbances
affecting the region from Fri night through early Monday. As such,
temperatures will trend below normal once again with potential for
widespread convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Jun 19 2018

Latest radar loop was showing a broken line of convection
starting to develop across western Carbon county. This convection
will continue to spread east during the course of the afternoon.
Some bands of convection may also develop ahead of this and create
periods of heavy rainfall during the afternoon. Not confident
that these storms will be supercellular but they will have the
potential to produce some gusty winds up to 40kts and penny to
quarter size hail. The clusters of convection should exit the
Wyoming TAF sites by 00z and Nebraska TAF sites by 02z or 03z.
Afterwards IFR ceilings will develop once again behind the
frontal boundary as it shifts south into Colorado.

&&

.FIRE WEATHER...
Issued at 406 AM MDT Tue Jun 19 2018

Fire weather concerns will remain minimal with cooler temperatures
and good chances for widespread wetting rainfall over the next few
days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch through Wednesday afternoon for WYZ101-102-107-
     108.

NE...Flash Flood Watch through Wednesday afternoon for NEZ002-003-019-
     095-096.

&&

SHORT TERM...CLH
LONG TERM...CLH
AVIATION...REC
FIRE WEATHER...CLH
Hazardous weather outlook, Jun 19, 6:15 AM MDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
615 AM MDT Tue Jun 19 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-201215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
615 AM MDT Tue Jun 19 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous thunderstorms are expected across a large
part of southeast Wyoming and the western Nebraska Panhandle
today. This activity will initially develop over western areas
this morning, and increase in coverage and intensity as it moves
east across the region. Some storms could be severe, especially
along and east of the Laramie Range. Large hail, damaging winds,
and heavy rain are the primary hazards. Localized flash flooding
is also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered to numerous showers and thunderstorms are expected once
again on Wednesday. Severe weather is not expected. Unsettled
weather conditions may return for the weekend.

.Spotter information statement...

Spotter activation may become necessary later today.

In the hours before

Special weather statement, Jun 19, 7:40 AM MDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
Issued by National Weather Service Riverton WY
740 AM MDT TUE JUN 19 2018

WYZ102-191415-
Niobrara County-
740 AM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL
815 AM MDT...

At 740 AM MDT, Doppler radar was tracking a strong thunderstorm over
Lance Creek, or 22 miles north of Lusk, moving northeast at 25 mph.

Half inch hail, wind gusts around 40 mph, and dangerous lightning
will be possible with this storm.

This storm will remain over mainly rural areas of northern Niobrara
County.

LAT...LON 4296 10442 4303 10477 4343 10477 4335 10415
TIME...MOT...LOC 1340Z 206DEG 21KT 4306 10462

CNJ
Special weather statement, Jun 19, 7:44 AM MDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
Issued by National Weather Service Riverton WY
744 AM MDT TUE JUN 19 2018

WYZ101-103-105-191430-
Shirley Basin-Converse County Lower Elevations-North Laramie Range-
744 AM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALBANY AND SOUTHERN
CONVERSE COUNTIES UNTIL 830 AM MDT...

At 744 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Laprele Reservoir, or 16 miles southwest of Douglas,
moving northeast at 25 mph.

Penny sized hail and wind gusts around 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Douglas around 825 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4269 10510 4260 10520 4261 10528 4256 10528
      4227 10571 4234 10601 4289 10556
TIME...MOT...LOC 1344Z 232DEG 21KT 4256 10558

CNJ
Special weather statement, Jun 19, 8:14 AM MDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
Issued by National Weather Service Riverton WY
814 AM MDT TUE JUN 19 2018

WYZ102-191500-
Niobrara County-
814 AM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 900 AM MDT...

At 813 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Redbird, or 30 miles north of Lusk, moving northeast at
25 mph.

Half inch diameter hail, brief heavy rain, wind gusts around 40 mph,
and dangerous lightning will be possible with this storm.

This strong thunderstorm will be near...
  Redbird around 830 AM MDT.
  Mule Creek Junction around 855 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4350 10407 4317 10407 4309 10440 4320 10460
      4350 10468
TIME...MOT...LOC 1413Z 218DEG 21KT 4321 10444

CNJ
Special weather statement, Jun 19, 8:27 AM MDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
Issued by National Weather Service Riverton WY
827 AM MDT TUE JUN 19 2018

WYZ101>103-107-191515-
East Platte County-Converse County Lower Elevations-North Laramie
Range-Niobrara County-
827 AM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA...
NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL 915 AM
MDT...

At 825 AM MDT, Doppler radar was tracking a strong thunderstorm near
Douglas, moving northeast at 25 mph.

Half inch hail, brief heavy rain, wind gusts around 40 mph, and
dangerous lightning will be possible with this storm.

Additional thunderstorms will also develop over southern Converse
and Niobrara counties and move northeast.

This storm will remain over mainly rural areas of southwestern
Niobrara...northwestern Platte and southeastern Converse Counties,
including the following locations... Lost Springs. Interstate 25
between Douglas and the Platte County line will be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4243 10553 4275 10549 4313 10506 4266 10460
TIME...MOT...LOC 1425Z 232DEG 22KT 4272 10530

CNJ
Special weather statement, Jun 19, 9:17 AM MDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Riverton WY
Issued by National Weather Service Riverton WY
917 AM MDT TUE JUN 19 2018

WYZ101-102-191600-
Converse County Lower Elevations-Niobrara County-
917 AM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 1000 AM MDT...

At 915 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Keeline, or 21 miles west of Lusk, moving
northeast at 35 mph.

Pea sized to one-half inch diameter hail, wind gusts around 40 mph,
brief heavy rain, and dangerous lightning will be possible with this
storm and other storms across southern Converse and Niobrara
counties.

This strong thunderstorm will be near...
  Lance Creek around 950 AM MDT.

Other locations impacted by this storm include Lost Springs.

LAT...LON 4262 10469 4262 10522 4328 10477 4306 10416
TIME...MOT...LOC 1515Z 236DEG 32KT 4283 10487

CNJ
Special weather statement, Jun 19, 11:42 AM MDT, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1142 AM MDT TUE JUN 19 2018

WYZ111-112-191830-
Sierra Madre Range WY-Southwest Carbon County WY-
1142 AM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CARBON COUNTY UNTIL
1230 PM MDT...

At 1141 AM MDT, Doppler radar was tracking a strong thunderstorm near
Dixon, or 39 miles north of Craig, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dixon and Savery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4100 10761 4116 10765 4124 10723 4101 10717
TIME...MOT...LOC 1741Z 261DEG 22KT 4109 10753

Cox

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:33 PM MDTSpecial Weather StatementCYSGoshen42 min
Jun 18, 6:44 PM MDTSpecial Weather StatementCYSConverse46 min
Jun 18, 6:48 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie42 min
Jun 18, 7:30 PM MDTSpecial Weather StatementCYSLaramie45 min
Jun 19, 4:20 AM MDTSpecial Weather StatementCYSNiobrara40 min
Jun 19, 5:22 AM MDTSpecial Weather StatementCYS38 min
Jun 19, 7:17 AM MDTSpecial Weather StatementCYS43 min
Jun 19, 7:40 AM MDTSpecial Weather StatementCYSNiobrara35 min
Jun 19, 7:44 AM MDTSpecial Weather StatementCYSConverse46 min
Jun 19, 8:14 AM MDTSpecial Weather StatementCYSNiobrara46 min
Jun 19, 8:27 AM MDTSpecial Weather StatementCYSConverse48 min
Jun 19, 9:17 AM MDTSpecial Weather StatementCYSNiobrara43 min
Jun 19, 11:42 AM MDTSpecial Weather StatementCYS48 min
Jun 19, 12:52 PM MDTSpecial Weather StatementCYSAlbany53 min
Jun 19, 12:58 PM MDTSpecial Weather StatementCYS47 min
Jun 19, 1:03 PM MDTSpecial Weather StatementCYSLaramie42 min
Jun 19, 1:10 PM MDTSpecial Weather StatementCYSPlatte50 min
Jun 19, 1:24 PM MDTSevere Thunderstorm WarningCYSLaramie, Platte34 min
Jun 19, 1:38 PM MDTTornado WarningCYSAlbany37 min
Jun 19, 2:01 PM MDTTornado WarningCYSAlbany, Laramie, Platte44 min
Jun 19, 2:30 PM MDTTornado Warning Tornado observedCYSPlatte17 min
Jun 19, 2:42 PM MDTTornado WarningCYSGoshen, Laramie, Platte48 min
Jun 19, 3:20 PM MDTSevere Thunderstorm WarningCYSLaramie40 min
Jun 19, 3:29 PM MDTSevere Thunderstorm WarningCYSLaramie61 min
Jun 19, 3:41 PM MDTSevere Thunderstorm WarningCYSLaramie49 min
Jun 19, 4:07 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
Jun 19, 4:38 PM MDTSevere Thunderstorm WarningCYSLaramie52 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.